Virginia, 2013Hail and Damaging Winds in Virginia, June 13, 2013
June 13, 2013 · NWS RNK · 40 events in 19 counties and zones
A cold front moved across the region in the form of a squall line of storms. Winds of 60 to 70 mph accompanied this squall line, resulting a widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $873,000
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the region in the form of a squall line of storms. Winds of 60 to 70 mph accompanied this squall line, resulting a widespread wind damage. Large hail also accompanied some of the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 9:46 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 13, 9:46 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT THU JUN 13 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION TODAY BRINGING
STRONG TO SEVERE STORMS INTO THE EVENING. MUCH COOLER AND DRIER
AIR WILL FOLLOW THE FRONT AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1040 AM EDT THURSDAY...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ON LAST NIGHT'S STORMS
OUTFLOW BOUNDARY THIS MORNING. THESE STORMS WILL MOVE ACROSS
SOUTHEAST WEST VIRGINIA BETWEEN 11A-01P TODAY. THESE STORMS ARE
CURRENTLY NOT SEVERE BUT DO CONTAIN WIND GUST UP TO 40
MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL. THESE STORMS WILL
ADVANCE EAST OVER THE ALLEGHANY HIGHLANDS EARLY THIS AFTERNOON...AND
COULD BECOME STRONGER MOVING INTO HIGHER INSTABILITIES. THE MORE
WIDESPREAD THREAT OF SEVERE WEATHER WILL COME WITH THE COLD FRONT.
THIS COLD FRONT IS JUST NOW ENTERING WESTERN WEST VIRGINIA AT 1030
AM. UNLESS THIS FRONT PICKS UP SPEED...IT WILL ARRIVE IN SE WV/SW VA
AROUND 300 PM. ONCE THIS FRONT GETS CLOSER TO THE AREA...IT SHOULD
PICK UP SPEED AND JUMP TO THE LEE TROUGH IN THE EAST. A SEVERE
THUNDERSTORM WATCH IS LIKELY TO BE ISSUED FOR THIS AFTERNOON IN TO
THIS EVENING. AS OF RIGHT NOW...THE HIGHEST LIKELIHOOD FOR A WATCH
WILL BE EAST OF THE BLUE RIDGE. PORTIONS OF THE MOUNTAINS COULD ALSO
BE INCLUDED IN THE WATCH DEPENDING ON AFTERNOON DESTABILIZATION.
PREVIOUS DISCUSSION AS OF 440 AM EDT THURSDAY...
WATER VAPOR LOOP SHOWED TWO WELL DEFINED SHORT WAVES CROSSING THE
GREAT LAKES THIS MORNING. AT THE SURFACE...A SQUALL LINE WAS
CROSSING INTO WESTERN PENNSYLVANIA AND NORTHWEST WEST VIRGINIA.
THIS WAS WELL AHEAD OF THE SURFACE COLD FRONT THAT EXTENDED FROM
INDIANA INTO SOUTHEAST MISSOURI. A WARM FRONT WAS ACROSS OHIO
INTO SOUTHERN MARYLAND.
MODELS REMAINED SIMILAR IN TIMING AND PLACEMENT OF SHOWERS AND
THUNDERSTORMS COMING THROUGH THE FORECAST AREA TODAY. AT THIS
TIME THE MOST UNSTABLE AIR EXTENDED FROM WEST VIRGINIA INTO
KENTUCKY. DOWNDRAFT CONVECTIVE AVAILABLE POTENTIAL ENERGY AHEAD OF
THE STORMS HAD BEEN AROUND THE 1200 J/KG RANGE FOR SINCE MIDNIGHT.
THE LOW LEVEL JET HAD BEEN INCREASING OVERNIGHT FROM THE WEST
WITH SPEEDS NOW INTO THE 40-50 KNOT RANGE...AND 850-300 MB WINDS
WERE FROM THE WEST AROUND 50 KNOTS.
WITH THE DEEP WEST WIND...STORMS WILL LIKELY WEAKEN AS THEY CROSS
INTO THE MOUNTAINS AND THE ADJACENT EAST SLOPES OF THE BLUE
RIDGE. BUT ENOUGH HEATING BY THIS AFTERNOON IN THE
PIEDMONT...MAINLY EAST OF A LYNCHBURG TO REIDSVILLE LINE THAT
THUNDERSTORMS WILL RE-INTENSIFY OR RE-DEVELOP THIS AFTERNOON.
BEST PROBABILITY OF SHOWERS AND THUNDERSTORMS REMAINS IN THE FAR
WEST AND FAR EAST PARTS OF THE COUNTY WARNING AREA.
FRONT WILL CROSS THE FORECAST AREA BETWEEN 8AM AND 8PM. WINDS WILL
BE GUSTY OUT OF THE WEST TO SOUTHWEST AHEAD OF THE FRONT. MODELS
SHOWED PRESSURE RISES OF 3 TO 5 MB PER 6 HOURS BEHIND THE FRONT
WITH 30 TO 40 KNOT 850 MB WINDS. STRONG GUSTY NORTHWEST WINDS
BEHIND THE FRONT WILL BRING IN A COOLER AIR MASS WITH 850 MB
TEMPERATURES DOWN TO +10 BY 12Z FRIDAY AND SURFACE DEW POINTS INTO
THE 50S AND LOWER 60S.
LEANED TOWARD BIAS CORRECTED MAV GUIDANCE FOR MAXIMUM
TEMPERATURES TODAY AND A BLEND OR MAV/MET GUIDANCE FOR LOWS
TONIGHT.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 345 AM EDT THURSDAY...
ANOMALOUS H5 TROUGH DRIVES H85 TEMPS BELOW 10C INTO SE WEST VA FOR
FRIDAY. JUST ENOUGH LLVL MOISTURE IN THE MODEL SOUNDINGS FOR SOME
MOUNTAIN STRATO CU ACROSS SE WEST VA...WHICH WILL PROBABLY MIX OUT
LATE DAY. SOME SPOTS ACROSS SE WEST VA MAY NOT REACH 70F. A BREEZY
DAY WITH SOME GUSTS TO 30 MPH WITH MUCH LESS CLOUDINESS ELSEWHERE.
AFTER A CHILLY SATURDAY MORNING THE DEEP BUT SKINNY TROUGH IS GONE
BY SATURDAY AFTERNOON AND WAA ENSUES. THE UPPER PATTERN WILL REMAIN
ZONAL THIS WEEKEND AS AN UPPER RIDGE MOVES EAST AND EXPANDS FROM THE
GULF COAST TO THE SOUTHEASTERN STATES. DISTURBANCES EJECTED FROM THE
CURRENT GYRE OVER THE PAC NW WILL TAKE A WEST TO EAST
ROUTE...ARRIVING BY EARLY NEXT WEEK...AND DRAWING JUST ENOUGH
MOISTURE FROM THE GULF FOR THE NEXT RAIN OPPORTUNITY SUNDAY NIGHT
INTO MONDAY. TEMPS SHOULD RETURN TO THE LOW TO MIDDLE 80S ON SUNDAY
TOO.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT WEDNESDAY...
EXPECT ANOTHER ACTIVE PERIOD AT LEAST FOR SUNDAY NIGHT-TUESDAY AS
ANOTHER FRONT MAKES ITS WAY TOWARD AND THROUGH THE AREA.
SUNDAY...LOOKING AT HIGH PRESSURE MOVING OFFSHORE SETTING OUR AREA
UP IN THE RETURN FLOW AND INCREASED HUMIDITY. SUNDAY WILL BE A DAY
OF TYPICAL SHOWER/STORM DEVELOPMENT IN THE MTNS.
AS WE HEAD INTO MONDAY-TUESDAY...FRONTAL SYSTEM MOVES FROM GREAT
LAKES-CENTRAL PLAINS SOUTHEAST INTO THE MID ATLANTIC SOUTHWEST TO
THE LOWER OHIO VALLEY. MODELS SIMILAR OVERALL BUT TIMING INDIVIDUAL
CLUSTERS OF SHORTWAVES WILL BE PROBLEMATIC. STILL LOOKS LIKE AN
ACTIVE PATTERN WHERE 2-3 ROUNDS OF SHOWERS/STORMS WILL MOVE ACROSS.
FRONT APPEARS TO FINALLY INCH SOUTHEAST OF OUR AREA BY WEDNESDAY
WITH DRIER AIR MOVING IN FOR AT LEAST ONE OR TWO DAYS.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AS OF 735 AM EDT THURSDAY...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS OVER NORTHERN WEST
VIRGINIA AT 7AM. MODELS ARE SIMILAR WITH THE TIMING OF AN
ORGANIZED AREA OF SHOWERS/THUNDERSTORMS. EXPECT THE STORMS TO
REACH LWB AROUND 13Z/9AM. THE THREAT OF THUNDERSTORMS HOLDS OFF AT
KBLF/KROA/KBCB UNTIL AFTER 14Z/10AM.
WEST WINDS MAY WEAKEN THE SHOWERS AND STORMS OVER ROA AND BCB BUT
THEN LOOK FOR THUNDERSTORMS TO REORGANIZE ALONG OR EAST OF THE
MOUNTAINS THIS AFTERNOON. STRONG WINDS POSSIBLE WITH THE
THUNDERSTORMS...ESPECIALLY AT KDAN AND KLYH AFTER 19Z/3PM.
CONFIDENCE IS HIGH ON THE TIMING OF THE COLD FRONT. ASIDE FROM
THE THUNDERSTORMS...WINDS WILL BE GUSTY TODAY BOTH AHEAD OF THE
FRONT. THE FRONT WILL BE EAST OF THE REGION THIS EVENING WITH
GUSTY NORTHWEST WINDS THROUGH MIDNIGHT.
HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY RESULTING IN VFR
WEATHER. MAY SEE FOG AT THE TYPICAL LOCATIONS SUNDAY MORNING...
KLWB/KBCB...OTHERWISE VFR. LOW LEVEL SOUTHERLY FLOW RETURNS ON
SUNDAY AHEAD OF ANOTHER FRONT MOVING INTO THE MIDWEST/GREAT
LAKES. THIS WILL LIKELY BRING ISOLATED STORMS TO THE MOUNTAINS
SUNDAY AFTERNOON...WITH BETTER COVERAGE ACROSS THE REGION MONDAY
AHEAD OF THE BOUNDARY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...KM
LONG TERM...WP
AVIATION...AMS
Hazardous weather outlook, Jun 13, 4:41 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 AM EDT THU JUN 13 2013
NCZ005-006-VAZ044>047-058-059-141000-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
541 AM EDT THU JUN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
141000-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
541 AM EDT THU JUN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 13, 7:36 AM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 AM EDT THU JUN 13 2013
VAZ019-020-WVZ045-131330-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
836 AM EDT THU JUN 13 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BATH COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 930 AM EDT
* AT 833 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
GREENBANK TO 6 MILES SOUTH OF SUMMERSVILLE...MOVING TO THE
SOUTHEAST AT 45 MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS...
HOT SPRINGS...
WHITE SULPHUR SPRINGS...
MILLBORO...
AND NEOLA.
LAT...LON 3822 7970 3817 7951 3815 7953 3817 7947
3815 7945 3786 7966 3775 8024 3810 8087
3808 8071 3827 8044 3823 8036 3811 8036
3805 8027 3804 8021 3806 7997 3811 7993
3813 7995 3818 7992 3827 7980
TIME...MOT...LOC 1233Z 295DEG 38KT 3831 7981 3819 8088
CFSpecial weather statement, Jun 13, 9:43 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT THU JUN 13 2013
WVZ045-131530-
GREENBRIER WV-
1043 AM EDT THU JUN 13 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1130 AM EDT
* AT 1039 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BABCOCK STATE PARK...MOVING TO
THE EAST AT 45 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
RUPERT...
RENICK...
RAINELLE...
BINGHAM...
AND MEADOW BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3787 8032 3789 8077 3795 8081 3798 8077
3802 8080 3803 8083 3806 8080 3805 8086
3808 8089 3810 8087 3808 8071 3813 8063
3815 8037
TIME...MOT...LOC 1439Z 268DEG 37KT 3801 8096
CFSpecial weather statement, Jun 13, 10:38 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EDT THU JUN 13 2013
WVZ045-131615-
GREENBRIER WV-
1138 AM EDT THU JUN 13 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1215 PM EDT
* AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FRANKFORD
TO BINGHAM...MOVING TO THE EAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RUPERT...
NEOLA...
AND RENICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3810 8033 3805 8027 3804 8016 3806 8011
3805 7999 3791 8011 3787 8017 3780 8023
3777 8022 3775 8026 3787 8076 3790 8077
3810 8069 3813 8063
TIME...MOT...LOC 1535Z 272DEG 61KT 3790 8038 3809 8084
CFEvent by event
33 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Alleghany
- When
- June 13, 11:14 AM EST
- Where
- Alleghany County, 1.49 mi NNE of Clearwater Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.850, -79.970
Thunderstorm winds along a squall line blew down a tree on Route 220 just north of Covington. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- June 13, 11:30 AM EST
- Where
- Alleghany County, 0.55 mi W of Clifton Forge City to 0.69 mi S of Clifton Forge City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.820, -79.810
Thunderstorms along a squall line produced damaging wind gusts that downed two trees in and near Clifton Forge. Damage values are estimated.
Thunderstorm Wind, Giles
- When
- June 13, 12:37 PM EST to 1:00 PM EST
- Where
- Giles County, 0.88 mi SE of Lurich to 0.55 mi E of Pearisburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 37.360, -80.820
Thunderstorm winds along a squall line downed numerous trees and tree limbs in its path including areas in and near the communities of Narrows and Pearisburg. Damage values are estimated.
Thunderstorm Wind, Smyth
- When
- June 13, 12:39 PM EST to 12:40 PM EST
- Where
- Smyth County, 0.55 mi W of Saltville to 1.11 mi E of Quarry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.880, -81.760
Thunderstorm winds along a squall line brought down trees and tree limbs in and to the southeast of Saltville. Damage values are estimated.
Thunderstorm Wind, Smyth
- When
- June 13, 12:44 PM EST
- Where
- Smyth County, 1.02 mi S of Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.815, -81.502
Thunderstorm winds along a squall line blew a tree down on Williams Road. Damage values are estimated.
Thunderstorm Wind, Smyth
- When
- June 13, 12:49 PM EST
- Where
- Smyth County, Atkins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.870, -81.420
Thunderstorm winds along a squall line blew down a tree in Atkins. Damage values are estimated.
Thunderstorm Wind, Montgomery
- When
- June 13, 1:08 PM EST to 1:15 PM EST
- Where
- Montgomery County, 0.88 mi SE of Mt Tabor to Blacksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -80.390
Thunderstorm winds along a squall line blew down trees in the town of Blacksburg, including some on Happy Hollow Road and on the Virginia Tech campus Drillfield near the chapel. Damage values are estimated.
Hail, Pulaski
- When
- June 13, 1:10 PM EST
- Where
- Pulaski County, 1.77 mi SE of Cowan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.150, -80.560
Thunderstorm Wind, Pulaski
- When
- June 13, 1:10 PM EST
- Where
- Pulaski County, 1.24 mi SE of Dublin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.106, -80.685
Thunderstorm winds along a squall line blew down multiple trees down around the town of Dublin. Damage values are estimated.
Hail, Amherst
- When
- June 13, 1:15 PM EST
- Where
- Amherst County, Naola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.530, -79.280
Quarter size hail covered the ground.
Thunderstorm Wind, Bedford
- When
- June 13, 1:15 PM EST
- Where
- Bedford County, Montvale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.380, -79.730
Thunderstorm winds along a squall line downed several large tree limbs. Damage values are estimated.
Thunderstorm Wind, Montgomery
- When
- June 13, 1:17 PM EST
- Where
- Montgomery County, 2.51 mi SSE of Mc Donalds Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.266, -80.265
Thunderstorm winds along a squall line down trees along Flatwoods Road. Damage values are estimated.
Lightning, Smyth
- When
- June 13, 1:20 PM EST
- Where
- Smyth County, 1.11 mi W of Groseclose
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.880, -81.370
Lightning struck a house on Phillippi Hollow Road. Damage values are estimated.
Thunderstorm Wind, Wythe
- When
- June 13, 1:26 PM EST
- Where
- Wythe County, 0.69 mi S of Austinville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -80.900
Thunderstorm winds along a squall line blew down several trees. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- June 13, 1:28 PM EST to 1:38 PM EST
- Where
- Roanoke County, 0.69 mi S of Keslers Mill to 0.69 mi N of Starkey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 37.310, -80.030
Thunderstorm winds along a squall line blew down dozens of trees and tree limbs across Roanoke County and also the independent cities of Salem and Roanoke. A measured wind gust of 68 mph was recorded at the Roanoke Municipal Airport, and a member of the public estimated wind gusts of 70 mph. Some specific locations of some of the downed trees include Marshall Street in Salem, Beavers Creek Road, Montgomery Avenue, the intersection of Walnut Avenue and Ivy Street, and Yellow Mountain Road, in Roanoke. In the City of Roanoke, one power pole was snapped off, and in the City of Salem, one tree fell on a house, and one fell on a car. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- June 13, 1:38 PM EST
- Where
- Bedford County, 1.3 mi ENE of Hardy to Stewartsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.240, -79.810
Thunderstorms wind associated with a squall line blew down numerous trees in and near the Stewartsville area. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- June 13, 1:40 PM EST
- Where
- Amherst County, 1.29 mi NNE of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.518, -79.123
Thunderstorm winds along a squall line uprooted two trees in the 400 block of South Five Forks Road. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- June 13, 1:45 PM EST to 2:15 PM EST
- Where
- Campbell County, 3.63 mi NNW of Lynchburg Arpt to 3.02 mi NE of Castle Craig
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -79.220
Thunderstorms produced damaging winds along a squall line that moved through the City of Lynchburg and Campbell County. Numerous trees and tree limbs were blown down throughout this region along with some power lines. Specific examples include numerous trees down in Timberlake, numerous trees and power lines down in and around the City of Lynchbrug, numerous oak trees blown down in Altavista, some trees down and trees uprooted near Concord.
Hail, Bedford
- When
- June 13, 1:48 PM EST
- Where
- Bedford County, Goodview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.220, -79.720
Thunderstorm Wind, Bedford
- When
- June 13, 1:50 PM EST to 2:07 PM EST
- Where
- Bedford County, 1.79 mi WNW of Lowry to 2.35 mi SSW of Forest New London Ar
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 37.360, -79.460
Thunderstorms along a squall line moved through Bedford County and the City of Bedford. The associated damaging winds blew down numerous trees and tree limbs. A number of these were reported near Goode and Evington VA, as well as in the City of Bedford. Also in the City of Beford, a tractor trailer was blown over. Damage values are estimated.
Thunderstorm Wind, Floyd
- When
- June 13, 1:50 PM EST to 1:55 PM EST
- Where
- Floyd County, 0.55 mi W of Floyd to Floyd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.920, -80.330
Thunderstorm winds along a squall line blew down trees and tree limbs just north of Floyd. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- June 13, 1:54 PM EST to 2:10 PM EST
- Where
- Bedford County, 2.1 mi WSW of Goodview to 7.23 mi S of Stone Mt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.205, -79.753
Thunderstorm winds from a squall line brought trees and power lines down from Thomasson Mill Road southeast of Stewartsville through Smith Mountain Lake and to Planters Drive near Huddleston. Damage values are estimated.
Hail, Buckingham
- When
- June 13, 2:00 PM EST
- Where
- Buckingham County, 2.53 mi SW of Mt Vinco
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.575, -78.634
Golf ball size hail fell near the intersection of State Route 56 and Mulberry Grove Road.
Hail, Buckingham
- When
- June 13, 2:03 PM EST
- Where
- Buckingham County, 0.11 mi W of Buckingham
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.550, -78.552
Nickle size hail fell at the Buckingham courthouse.
Thunderstorm Wind, Buckingham
- When
- June 13, 2:11 PM EST
- Where
- Buckingham County, 1.79 mi WNW of Curdsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.430, -78.480
Thunderstorm winds associated with a squall line blew down numerous large trees. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- June 13, 2:15 PM EST
- Where
- Campbell County, 0.55 mi E of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.350, -78.970
Thunderstorms along an associated squall line produced winds that downed and uprooted numerous trees. Dime size hail also occurred. Damage values are estimated.
Thunderstorm Wind, Patrick
- When
- June 13, 2:30 PM EST
- Where
- Patrick County, 2.16 mi NE of Stuart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -80.250
Thunderstorms along a squall line blew a tree down on a power line. Damage values are estimated.
Thunderstorm Wind, Franklin
- When
- June 13, 2:35 PM EST to 2:45 PM EST
- Where
- Franklin County, 1.49 mi SSW of Sydnorsville to 1.11 mi E of Truevine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -79.840
Thunderstorms along a squall line produced winds that downed trees between the area of Sydnorsville and Sago. Specific reports include four trees down on Fork Mountain near Sydnorsville, and trees blown down on a house near Sago. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- June 13, 2:36 PM EST
- Where
- Buckingham County, 0.55 mi W of Sheppards
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -78.490
Thunderstorms along a squall line produced winds that caused multiple trees to be blown down. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- June 13, 2:40 PM EST to 2:43 PM EST
- Where
- Henry County, 0.55 mi E of Fieldale to 0.55 mi W of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 36.700, -79.940
Thunderstorms along a squall line produced damaging winds that brought down trees and power lines between Fieldale and Collinsville. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- June 13, 3:00 PM EST
- Where
- Charlotte County, 2 mi E of Rough Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 37.120, -78.734
Thunderstorms along a squall line produced winds that blew a tree down on power lines along Dickerson Road. Damage values are estimated.
Hail, Henry
- When
- June 13, 3:00 PM EST
- Where
- Henry County, 0.89 mi SE of Axton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -79.710
Quarter size hail fell at the intersection of Highway 58 and Axton Road.
Thunderstorm Wind, Henry
- When
- June 13, 3:00 PM EST
- Where
- Henry County, 0.82 mi SE of Axton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -79.712
Thunderstorms associated with a squall line produced winds that blew numerous trees down at the intersection of Highway 58 and Axton Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 13, 3:02 PM EST
- Where
- Pittsylvania County, 1.77 mi NW of Hardys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.600, -79.640
Thunderstorm along a squall line produced winds that blew one large tree down. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- June 13, 3:15 PM EST
- Where
- Charlotte County, 1.3 mi ESE of Drakes Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.990, -78.580
Thunderstorm winds along a squall line produced winds that blew four trees down on Westpoint Stevens Road near Drakes Branch. Damage values are estimated.
Thunderstorm Wind, Danville (C)
- When
- June 13, 3:15 PM EST
- Where
- Danville (C) County, 3.14 mi NNE of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 36.620, -79.394
Thunderstorm winds associated with a squall line brought down trees at the intersection of Northmont Boulevard and Brooke Drive. A roof was breached by one of the trees, and another tree fell on a tree and a house roof. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 13, 3:19 PM EST to 3:23 PM EST
- Where
- Pittsylvania County, 1.77 mi NE of Vandola to 1.31 mi ESE of Westover Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- 911 Call Center
- Coordinates
- 36.600, -79.500
Thunderstorms along a squall line produced damaging winds that caused many trees down within the City of Danville. A mobile home had a tree fall on it that caused some damage to the structure. Trees also brought down several power lines within the city. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- June 13, 3:27 PM EST
- Where
- Halifax County, 3.03 mi SE of Dryburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.700, -78.680
Thunderstorms along a squall line produced damaging winds that downed numerous trees and large tree limbs throughout Staunton River State Park. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- June 13, 3:40 PM EST
- Where
- Charlotte County, 3.33 mi SSW of Red Oak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 36.735, -78.642
Thunderstorms along a squall line downed trees across the county. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- June 13, 4:00 PM EST
- Where
- Halifax County, 0.41 mi SSE of Virgilina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.544, -78.778
Thunderstorms along a squall line produced winds that downed trees on Highway 96 in Virgilina. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 13, 20132 deaths · $1.7 million · 1.5 in hail · 11 events
- Damaging Winds and Lightning Strike in North Carolina, June 13, 20131 death · 4 injured · $8.1 million · 65 kt wind · 39 events
- Hail and Damaging Winds in Virginia, June 13, 20131 death · $728,000 · 1.75 in hail · 58 events
- Tornadoes and Hail in Georgia, June 13, 20132 injured · $731,000 · EF1 · 34 events
- Tornado and Hail in North Carolina, June 13, 20133 injured · $450,000 · EF1 · 36 events
- Tornadoes and Flash Flooding in Tennessee, June 13, 2013$296,000 · EF1 · 31 events
- Tornadoes and Hail in Virginia, June 13, 2013$90,000 · EF0 · 46 events
- Tornadoes and Hail in Maryland, June 13, 2013$57,000 · EF0 · 42 events
- Damaging Winds in Ohio, June 13, 2013$271,000 · 55 kt wind · 9 events
- Flooding and Damaging Winds in Pennsylvania, June 13, 2013$78,000 · 50 kt wind · 32 events
- Tornado in Oregon, June 13, 2013$100,000 · EF1 · 1 event
- Hail and Damaging Winds in Mississippi, June 13 to 17, 2013$130,000 · 53 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456511, 456527, 456541, 456545, 456558, 456561, 456580, 456585, 456607, 456567, 456592, 456582, 456596, 456604, 456611, 456616, 456571, 456930, 456931, 456922, 456933, 464611, 456937, 456941, 456965, 456972, 456936, 456976, 456987, 456978, 456973, 456979, 456980, 456981, 456974, 456985, 457024, 457023, 456989, 457025.